A nurse is caring for a client taking digoxin 0.125 mg daily for heart failure. The client reports nausea, anorexia, and seeing yellow-green halos around lights. The apical pulse is 52 bpm. The nurse reviews the serum digoxin level: 2.4 ng/mL. Which action has the highest priority?
- A.Administer the scheduled digoxin dose and recheck vitals in 1 hour
- B.Hold the digoxin dose and notify the provider of toxicity signs and elevated level
- C.Administer Digibind (digoxin immune Fab) without waiting for provider notification
- D.Encourage increased fluid intake to enhance renal excretion of digoxin
Show answer & rationale
Correct answer
B. Hold the digoxin dose and notify the provider of toxicity signs and elevated level
Rationale
B is correct: The therapeutic range for digoxin is 0.5-2.0 ng/mL; a level of 2.4 ng/mL is above the therapeutic range. Combined with classic toxicity signs, nausea, anorexia, visual disturbances (yellow-green halos/xanthopsia), and bradycardia (HR 52 bpm), this indicates digoxin toxicity. The nurse must hold the dose and notify the provider immediately. A is incorrect: Administering another dose of digoxin to a patient showing toxicity signs will worsen the toxicity and could cause fatal arrhythmia. C is incorrect: Digoxin immune Fab (Digibind) is the antidote and may ultimately be ordered, but it requires a provider order; the nurse cannot administer it independently. D is incorrect: While renal excretion is the primary route, this intervention is too passive and does not address the urgency of the toxicity signs.
Key concepts